A client receiving IV tobramycin has a rising trough level, increasing creatinine, and decreasing urine output. The medication record also lists vancomycin and furosemide. Which action should the nurse take?
1Hold tobramycin and contact the prescriber and pharmacist for renal and medication review.✓ Correct answer
2Give an extra tobramycin dose to restore the desired peak concentration before reassessment.
3Continue each medication unchanged and check the creatinine after treatment is complete.
4Add ketorolac for kidney inflammation while maintaining the current antimicrobial doses.
Explanation
A rising tobramycin trough, increasing creatinine, and oliguria indicate accumulation and nephrotoxicity. Concurrent nephrotoxic or ototoxic drugs and diuretics can increase risk. The nurse should hold tobramycin, notify the prescriber and pharmacist, and anticipate renal-function, electrolyte, serum-level, fluid-status, and medication-plan reassessment. Extra tobramycin, delayed evaluation, and adding an NSAID can worsen kidney injury.
Clinical reasoning Tobramycin is cleared by the kidneys. A rising trough indicates accumulation, while vancomycin and a diuretic add medication-related renal or ototoxic risk that requires coordinated review.
Decision rule Hold the next aminoglycoside dose and escalate when the trough rises with renal dysfunction; reassess interacting drugs, hydration, renal function, electrolytes, and hearing or balance symptoms.
Tobramycin accumulation — Rising aminoglycoside exposure caused by reduced clearance and reflected by an elevated trough concentration.
Concurrent nephrotoxins — Other drugs or conditions that add kidney-injury risk and require coordinated medication review during aminoglycoside therapy.